Monday, October 20, 2014

Wednesday, October 15, 2008 shirley, Community Member, asks

Q: why no alcholic beverage with Flagyl

Answer This
Answers (2)
10/15/08 10:05am

Hello, shirley. Thanks for writing.

 

Flagyl is the brand name for the generic drug, metronidazole.

 

Consuming metronidazole and alcohol at the same time seems to produce a chemical reaction similar to the one that takes place when an alcoholic takes disulfiram.

 

Disulfiram is a drug used in the treatment of chronic alcoholism. It is used because of the severe reaction it produces in the presence of alcohol. The effects that result can include nausea, vomiting, flushing of the skin, tachycardia (increased heart rate), and shortness of breath.

 

Hope

Reply
Elizabeth Roberts, Health Guide
10/15/08 3:02pm

Shirley,

 

In addition to Hope's advice it is also said that you should also not consume alcohol for at least three days after you have completed your Flagyl Rx.

 

You should also avoid products that contain alcohol, such as cough syrups or herbal extracts. If you do drink any alcohol, or products containing alcohol while taking Flagyl you should be diligent in monitoring yourself for flushing, nausea, and vomiting. If any of these symptoms are apparent you are to contact your doctor.

 

It seems to me the best course of action is simply to refrain.

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By shirley, Community Member— Last Modified: 06/18/12, First Published: 10/15/08